Womens Health

Heart Problems Caused by Diet Pills

Frederick R. Jelovsek MD

By now, most women have heard of some heart problems caused by diet pills, especially the regimen called fen-phen (fenfluramine Pondimin® and phentermine Fastin®, Adipex P ®). Most are unaware of what type of abnormalities are caused and how frequently this problem occurs. These medications have been around as appetite supressants for a long time; phentermine was approved for use in the U.S. in 1959 and fenfluramine in 1973. Mostly, they were both used as short-term (less than 3 months) adjuvants for diet therapy as single agents. After a series of articles in 1992 suggested that there was a use for long term therapy using a combination of the two, prescriptions rose exponentially. Dexfenfluramine (Redux®) had been used in Europe for short term obesity treatment and was approved for use in 1996. In July, 1997 the U.S. Food and Drug Administration (FDA) issued a warning after 33 women who had used fen-phen from 1-28 months developed heart valve regurgitation, mostly mitral, aortic and tricuspid valves.

Recent Research

Several recent articles in the New England Journal of Medicine looked at how common these heart valve lesions are in their ongoing studies. For various reasons they all came out with different estimates of how common the heart- valve problem is. It has to do with how sensitive technology is to picking up even minimal, physiologic instances of valve weakness that don't cause any symptoms. They all found, however, an increase in heart valve regurgitation in men and women taking the diet medications for 4 months or longer. There had previously been a question that perhaps obesity alone was associated with these heart problems, but all the studies confirmed that incidence of valve regurgitation was higher than in same size obese patients who did not take the appetite suppressants.

An editorial by R.B. Devereux in the same issue (N Engl J Med 1998;339:765-6.) points out that the incidence of heart-valve problems in the non-appetite-suppressant-users ranges from .0014% (medically diagnosed) to 1.3 % (special echocardiogram tests) to .0070% (medically diagnosed) to 13-23% (special echocardiogram tests) in long term users of the above appetite supressants. In other words, it's not a commonly diagnosed problem but there are definite valve changes. For the most part, those valve changes are not symptomatic enough to end up in diagnoses on physician's charts. There was a public health advisory in November 1997 advising prophylactic antibiotics for surgical procedures in anyone using or having used the appetite suppressants.

Summaries

Devereux summarized the implications of the 3 reported studies:

  • The studies reaffirm the wisdom of the FDA's decision to withdraw the medications from the market.
  • The incidence of clinically recognizable heart-valve disease after use of appetite suppressants for 3 or less months or even for 4 or more months was low after 4 years of follow-up (less than 1 per 1000).
  • Higher doses and longer use of these appetite suppressants is associated with heart valve regurgitation.

So what is the bottom line. Here are the current practical recommendations from these assessments:

  1. All women (and men) who received fenfluramine or dexfenfluramine should have clinical exams by their primary care physician with special attention to the cardiac exam.
  2. Echocardiography should be recommended for those who:
    • have a heart mumur or other evidence of valvular disease
    • received one or more of the drugs for more than 3 months or at high doses
  3. Standard antibiotic prophylaxis against endocarditis should be recommended to:
    • women with heart murmurs
    • those with "silent" moderate or severe regurgitation on Doppler echocardiography
    • those with mild regurgitation associated with defined structural valve lesions
  4. In view of the delay in recognizing the association between appetite suppressant use and cardiac valve abnormalities, caution should be used in the long term use of other agents that act on serotonergic mechanisms even though they might be by different pathways.
    (FRJ note -- this includes many of the serotonin-reuptake inhibitors such as Zoloft®, Prozac®, Paxil® etc.)

Symptoms of valvular regurgitation are often absent until such time as the heart muscles and valves get stiffness or oversized due to having to work harder. Then the symptoms may include:

  • fatigue associated with activity or exercise
  • shortness of breath
  • heart rate irregularities (arrythmias)
  • swelling (edema) of the feet and legs that clears after bedrest

While many of these symptoms can already be present with obesity, any worsening that occurred during appetite suppressant pill use should be checked out by your doctor. A good source for information about the different heart valves and their diseases can be found at: Heart valve guide at American Heart Association

  1. Khan MA et al.: The prevalence of cardiac valvular insufficiency assessed by transthoracic echocardiography in obese patients treated with appetite-supressant drugs. N Engl J Med 1998;339:713-8.
  2. Jick H et al.: A population-based study of appetite supressant drugs and the risk of cardiac-valve regurgitation. N Engl J Med 1998;339:719-24.
  3. Weissman NJ et al.: An assessment of heart-valve abnormalities in obese patients taking dexfenfluramine, sustained-release dexfenfluramine, or placebo. N Engl J Med 1998;339:725-32.


Other Related Articles

Accuracy of Echocardiography in Women
Guidelines for Healthy Weight
Controlling Hypertension Without Medicine



Login to comment
(0 Comments)

Post a comment

Recent Discussions